WARNING: potentially deadly batch of drugs


Sydney’s Gay and Lesbian Mardi Gras enters its 42nd year this weekend. But after an increase in drug-related hospitalisations, health services are warning participants about the dangers of drug use. 

The warning comes after a report from NSW Health revealed an increase in the use and distribution of the potentially fatal drug acetyl-fentanyl in Sydney.

Advertisements

Reportedly, some people have been using the drug unintentionally, believing they were using cocaine or methamphetamine.

That’s because acetyl-fentanyl is visibly indistinguishable from the two stimulants, making it difficult to know what you’re taking.

Fentanyl acts on the brain and central nervous systems like other opioids such as morphine and heroin.

But it is about 100 times stronger than morphine and the smallest dose may be toxic.

So this Mardi Gras weekend, we’re asking our rainbow family to stay safe and responsible and understand the risks.

Symptoms of an opioid overdose include:

  • Drowsiness
  • Vomiting
  • Loss of conciousness
  • Slow or erratic breathing
  • Changes to skin tone

Drug safety ahead of Mardi Gras

Professor Andrew Dawson of the NSW Poisons Information Centre said acetyl-fentanyl has been toxic for those who have mistakingly used it.

“We’ve seen several people recently where acetyl-fentanyl was taken unknowingly and was associated with serious harm,” Prof Dawson said.

“Acetyl-fentanyl has similar effects to other opioids,

“Substances containing acetyl-fentanyl are not pharmaceutical grade and…can have widely variable doses and effects.”

Health experts and organisations are urging Mardi Gras goers to be cautious this weekend.

They’ve asked those planning on taking drugs to be especially mindful of what they’re ingesting.

Advertisements

QuIHN’s Geoff Davey is asking Mardi Gras attendee’s to remain vigilant during their celebrations.

“With recent reports of other drugs…being cut with fentanyl, people need to be vigilant particularly in the lead-up to this year’s Sydney Mardi Gras,” Davey told Qnews.

“Because an overdose is a very real risk… it is a good idea for people to carry Naloxone with them in the case that people do witness an overdose,

“People who are planning on taking drugs should speak with their healthcare professional or Needle and Syringe Program (NSP) workers.

“People should take extra care if using drugs,” Davey said.

Additionally, time is crucial during an overdose. So if you think you might be witnessing one call emergency services on Triple Zero (000) immediately. You could save a life.

If you’re in possession of Naxolone, please administer it immediately.

For more information on how to stay safe this Mardi Gras weekend contact your local NSP:

  • Queensland – Queensland Injectors Health Network (QuIHN) office 1800 172 076 (free call) or visit www.quihn.org
  • NSW – NSW Users and AIDS Association (NUAA), Ground Floor/345 Crown St, Surry Hills NSW 2010 (02) 8354 7343 or visit www.nuaa.org.au

 

For the latest lesbian, gay, bisexual, transgender, intersex and queer (LGBTIQ) news in Australia, visit qnews.com.au. Check out our latest magazines or find us on Facebook, Twitter, Instagram and YouTube.